Cases reported "acidosis, lactic"

Filter by keywords:



Retrieving documents. Please wait...

1/409. Small cell lung cancer accompanied by lactic acidosis and syndrome of inappropriate secretion of antidiuretic hormone.

    Lactic acidosis is a rare complication in lung cancer. We report a case of lung cancer accompanied by both syndrome of inappropriate secretion of antidiuretic hormone (SIADH) and lactic acidosis. A 70-year-old man was referred to our hospital for examination of a left hilar mass shadow on a chest x-ray film. Small cell lung cancer (SCLC) was demonstrated by brushing the bronchial mucosa of the left lower lobe bronchus. His laboratory data showed SIADH and lactic acidosis that were probably due to SCLC. Fluid restriction improved SIADH, and combination chemotherapy for SCLC improved the lactic acidosis although the tumor size did not change. ( info)

2/409. Prolonged lactic acidosis after extended hepatectomy under in situ hypothermic perfusion.

    A 46-year-old woman underwent right extended hepatectomy under total vascular occlusion with in situ hypothermic perfusion for colorectal metastasis. Immediately after surgery, she developed severe lactic acidosis, which required correction with sodium bicarbonate solution and ventilatory support for 36 hours. After 2 days, her lactate normalized, and the acidosis was corrected. She made an uneventful recovery. Persistent lactic acidosis after major hepatic resection under in situ hypothermic perfusion is a rare but reversible problem. ( info)

3/409. Metabolic acidosis and thiamine deficiency.

    We describe a 19-year-old patient who was receiving home parenteral nutrition in whom lactic acidosis developed. A review of her home parenteral nutrition formula revealed the absence of multivitamins, most significantly thiamine. After thiamine administration, the acidosis resolved, and the patient experienced pronounced clinical improvement. Clinicians must be aware that thiamine is essential for normal glucose metabolism and that thiamine deficiency can lead to lactic acidosis. thiamine deficiency should be included in the differential diagnosis of lactic acidosis. The recent shortage of intravenous multivitamin preparations has led to documented cases of lactic acidosis as a result of thiamine deficiency, and a previous shortage led to several deaths due to lactic acidosis as a consequence of thiamine deficiency. All patients receiving parenteral nutrition must also receive adequate vitamin supplementation. ( info)

4/409. Falsely low calcium measurements after high volume plasma exchange in a patient with liver failure.

    A 63-year-old male with lactic acidosis secondary to fialuridine-induced liver failure underwent seven plasma exchanges while awaiting orthotopic liver transplantation. Following plasma exchange, total serum calcium concentrations measured by conventional clinical chemistry methods were significantly lower than the elemental calciums determined by atomic absorption spectroscopy (P = 0.004). The difference in calcium measured by atomic absorption and by conventional methods correlated with serum citrate concentration (R = 0.77) Following the first exchange, the serum lactic acid concentration decreased from 10.2 to 4.4 mmol/L. These results suggest that plasma exchange may aid in the removal of metabolic products such as lactic acid in patients with liver failure. However, the accumulation of unmetabolized citrate may also result in falsely low total calcium measurements in some patients who undergo plasma exchange. ( info)

5/409. Lactic acidosis caused by thiamine deficiency in a pregnant alcoholic patient.

    BACKGROUND: Metabolic acidosis from accumulation of lactic acid is a relatively common condition, whereas its causation by thiamine deficiency is not. methods: We studied a pregnant alcoholic patient who presented with hyperemesis and a high anion gap acidosis. RESULTS: Lactic acidosis and thiamine deficiency were confirmed. The patient's symptoms and acidosis resolved with thiamine administration. CONCLUSIONS: Lactic acidosis caused by thiamine deficiency must be suspected when pregnant patients at risk for thiamine deficiency present with a high anion gap acidosis. A large dose of thiamine must be administered immediately. ( info)

6/409. zidovudine-associated type B lactic acidosis and hepatic steatosis in an hiv-infected patient.

    A 34-year-old obese woman with human immunodeficiency virus (hiv) infection diagnosed a year earlier was seen because of nausea, vomiting, and intermittent diarrhea for 3 weeks. Her current medications included zidovudine. physical examination revealed tachypnea and tender hepatomegaly. Computed tomography of the abdomen showed hepatomegaly with fatty infiltration. Liver enzymes were within normal range except for elevated lactate dehydrogenase (LDH). The serum bicarbonate value was low, with a lactate level three times normal. The tachypnea and dyspnea worsened as lactate concentrations rapidly increased to 15 times normal. Although her Po2 and cardiac index were initially adequate, the patient had acute respiratory failure. She died with multiorgan dysfunction, including hepatic failure, severe lactic acidemia, disseminated intravascular coagulation, and renal failure. autopsy revealed hepatomegaly and massive steatosis. physicians should consider lactic acidosis in patients taking zidovudine and having unexplained tachypnea, dyspnea, and low serum bicarbonate concentrations. ( info)

7/409. Necrotizing encephalopathy and macrocephaly with mitochondrial complex I deficiency.

    A neonate presented in the first weeks after birth with vomiting. He was unresponsive, with hypotonia, macrocephaly, and lactic acidosis. The cranial computed tomographic scan revealed a hypodense brain, with increased brain volume and extensive cerebral edema. He died at 6 weeks of age; postmortem examination revealed necrotizing encephalopathy with marked brain edema, spongiosis, thalamic necrosis, and basal ganglia calcifications. Enzyme studies of the mitochondrial respiratory chain revealed complex I deficiency in both muscle and liver. ( info)

8/409. Nuclear dna origin of mitochondrial complex I deficiency in fatal infantile lactic acidosis evidenced by transnuclear complementation of cultured fibroblasts.

    We have studied complex I (NADH-ubiquinone reductase) defects of the mitochondrial respiratory chain in 2 infants who died in the neonatal period from 2 different neurological forms of severe neonatal lactic acidosis. Specific and marked decrease in complex I activity was documented in muscle, liver, and cultured skin fibroblasts. Biochemical characterization and study of the genetic origin of this defect were performed using cultured fibroblasts. Immunodetection of 6 nuclear dna-encoded (20, 23, 24, 30, 49, and 51 kDa) and 1 mitochondrial dna-encoded (ND1) complex I subunits in fibroblast mitochondria revealed 2 distinct patterns. In 1 patient, complex I contained reduced amounts of the 24- and 51-kDa subunits and normal amounts of all the other investigated subunits. In the second patient, amounts of all the investigated subunits were severely decreased. The data suggest partial or extensive impairment of complex I assembly in both patients. cell fusion experiments between 143B206 rho degrees cells, fully depleted of mitochondrial dna, and fibroblasts from both patients led to phenotypic complementation of the complex I defects in mitochondria of the resulting cybrid cells. These results indicate that the complex I defects in the 2 reported cases are due to nuclear gene mutations. ( info)

9/409. Acute or subacute cranial computed tomography findings in patients with congenital lactic acidemia.

    Two patients with congenital lactic acidemia of unknown etiology developed striking and extensive cranial computed tomography abnormalities of acute or subacute onset. In addition to Leigh syndrome and MELAS (mitochondrial encephalomyopathy, lactic acidosis, and stroke-like episodes), other lactic acidemia disorders may produce evolving cerebral radiographic abnormalities. An aggressive effort should be made in such patients to obtain a specific diagnosis through biochemical and molecular genetic studies. ( info)

10/409. Severe lactic acidosis induced by nucleoside analogues in an hiv-infected man.

    Nucleoside analogues can induce myopathy or hepatitis by means of mitochondrial dysfunction. We report the case of a 31-year-old man infected with hiv who had a severe lactic acidosis without muscle or liver symptoms. He improved after hemodialysis and withdrawal of antiviral drugs. Muscle and liver evaluation allowed us to ascribe lactic acidosis to a mitochondriopathy induced by zidovudine and didanosine. ( info)
| Next ->


Leave a message about 'acidosis, lactic'


We do not evaluate or guarantee the accuracy of any content in this site. Click here for the full disclaimer.